Alert archive / New York / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 97, NWS Binghamton, NY

May 27, 20114 counties in New York

NWS Binghamton, NY issued this severe thunderstorm warning at May 27, 2011, 9:43 PM EDT for 4 counties in New York. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2011, 9:43 PM EDT (01:43 UTC)
Expired
May 27, 2011, 10:30 PM EDT
In force
47 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

Counties Chenango County, NY, Madison County, NY, Oneida County, NY, Otsego County, NY

The radar

The Ft Drum radar (KTYX), 95 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 10:00 PM EDTHAIL 1North Brookfield, NY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 12:57 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 1.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2011-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 771 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2011-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
771 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1872 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

408 
WUUS51 KBGM 280143
SVRBGM
NYC017-053-065-077-280230-
/O.NEW.KBGM.SV.W.0097.110528T0143Z-110528T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
943 PM EDT FRI MAY 27 2011

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CHENANGO COUNTY IN CENTRAL NEW YORK...
  SOUTHEASTERN MADISON COUNTY IN CENTRAL NEW YORK...
  SOUTH CENTRAL ONEIDA COUNTY IN CENTRAL NEW YORK...
  NORTHWESTERN OTSEGO COUNTY IN CENTRAL NEW YORK...

* UNTIL 1030 PM EDT.

* AT 939 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  POOLVILLE...AND MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BROOKFIELD BY 950 PM EDT...
  WATERVILLE BY 958 PM EDT...
  CLAYVILLE BY 1010 PM EDT...
  NEW HARTFORD BY 1018 PM EDT...
  NEW YORK MILLS BY 1020 PM EDT...
  YORKVILLE BY 1022 PM EDT...

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT HAIL...OR DAMAGING WINDS TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT
1-877-633-6772...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS!

&&

LAT...LON 4311 7518 4307 7520 4287 7521 4286 7519
      4265 7535 4276 7562 4317 7535
TIME...MOT...LOC 0143Z 209DEG 29KT 4281 7543

$$

HEDEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 8:20 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, May 27, 8:20 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
820 PM EDT FRI MAY 27 2011

.SYNOPSIS...
SCATTERED SHOWERS AND A CHANCE FOR THUNDERSTORMS INTO TONIGHT.
S0ME STORMS STORMS MAY PRODUCE HEAVY RAIN AND FLASH FLOOD WATCH
HAS BEEN ISSUED THROUGH 2 AM FOR NORTHEAST PA AND PORTIONS OF
CENTRAL NEW YORK. STORMS SHOULD DIE DOWN BEFORE MORNING. HOWEVER WARM
HUMID AIR REMAINS ACROSS THE REGION AND WEAK DISTURBANCES MOVING
ACROSS THE AREA WILL KEEP THE CHANCE FOR SHOWERS AND THUNDERSTORMS
THROUGH THE WEEKEND. MEMORIAL DAY LOOKS TO BE A HOT ONE WITH
AFTERNOON TEMPERATURES IN THE UPPER 80S.

&&

.NEAR TERM /THROUGH SATURDAY/...
AS OF 8 PM...EXTENDED THE SEVERE THUNDERSTORM WATCH FOR A COUPLE
HOURS SINCE WARNINGS ARE STILL BEING ISSUED. MOST OF SEVERE
REPORTS HAVE BEEN FOR LARGE HAIL. STORMS HAVE SHOWN MID LEVEL
ROTATION SUPPORTING THE UPDRAFTS AND HAIL GROWTH. GOOD MOISTURE
PLUME FEEDING INTO OUR AREA FROM THE SOUTH AND A LONG LINE OF
STORMS HEADED OUR WAY. ANTICIPATE THAT STORMS WILL TRANSITION FROM
SEVERE TO RAIN PRODUCERS AND ISSUED A QUICK FUSED FLASH FLOOD
WATCH AS SOME OF THESE STORMS ARE MOVING OVER AREAS HIT LAST
NIGHT. LOOKING AT FLASH FLOOD GUIDANCE OF 1.5 INCHES IN AN HOUR OR
2 INCHES IN THREE TO SIX HOURS. BELIEVE THAT STORMS AND POTENTIAL
FOR HEAVY RAIN WILL BEGIN TO DIMINISH SOMETIME AFTER 2 AM.

FRONTAL BOUNDARY IN CENTRAL NEW YORK NOW LIES FROM NEAR GEORGETOWN
IN MADISON COUNTY TO ITHACA AND WEST SOUTHWEST TO CORNING. THE AIR
MASS IS A LITTLE MORE STABLE TO THE NORTHWEST OF HERE TONIGHT WITH
SCATTERED SHOWERS CONTINUING. THUNDERSTORMS ARE MOST LIKELY TO THE
SOUTH AND EAST OF HERE AND THESE HAVE THE BEST POTENTIAL FOR
PRODUCING THE HEAVY RAIN. SATURDAY THIS BOUNDARY IS EXPECTED TO
RECEDE BACK TO THE NORTH. INSTABILITY WILL AGAIN INCREASE INTO
THE AFTERNOON AND SO MORE SHOWERS AND THUNDERSTORMS MAY DEVELOP
THOUGH THE RISK OF SEVERE STORMS WITH LARGE HAIL WILL BE LESS THAN
THE LAST COUPLE DAYS.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
THE MODEL FORECASTS FOR SATURDAY NIGHT INTO MONDAY...MEMORIAL
DAY... HAVE CHANGED A LITTLE IN THAT AN UPPER LEVEL RIDGE IS
FORECAST TO BUILD OVER THE SE US AND HEIGHTS RISE ACROSS PA AND NY
BUT THE RIDGE IS NOW FORECAST TO BE FLATTER ACROSS US ALLOWING FOR
SHORT-WAVES TO PASS OVER US. THE WARMER TEMPERATURES WILL OCCUR
BUT THE SHORT-WAVES MEAN THE CHANCE FOR SHOWERS AND THUNDERSTORMS
WILL CONTINUE AND SKIES WILL BE A LITTLE CLOUDIER. H85 TEMPS
QUICKLY WARM TO NEAR 17C WHICH IF MIXED DOWN WOULD SUPPORT TEMPS
IN THE LOWER TO MIDDLE 80S. MODELS CONTINUE TO SUGGEST A POSSIBLE
MCS AS THE NEXT UPPER SHORTWAVE MOVES ACROSS THE REGION.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
MEDIUM RANGE MODELS CONTINUE TO BE IN GOOD AGREEMENT THROUGH THE
EXTENDED PERIOD. MONDAY NIGHT THROUGH TUESDAY, A STRONG UPPER
LEVEL RIDGE WILL EXIST ACROSS THE EASTERN UNITED STATES WITH
HEIGHTS AROUND 591 DM INTO CENTRAL NEW YORK ALONG WITH SURFACE
HIGH PRESSURE IN THE MID ATLANTIC REGION. THIS WILL RESULT IN VERY
WARM TEMPERATURES WITH MAINLY CLEAR SKIES AS MAX TEMPS ON TUESDAY
RANGE FROM THE MID 80S TO LOWER 90S.

REST OF EXTENDED SHOWS THE UPPER LEVEL RIDGE RETROGRADE INTO THE
MID WEST WHILE UPPER LEVEL HEIGHTS IN THE NORTHEAST FALL DUE TO
SYSTEM MOVING THROUGH EASTERN CANADA. TUESDAY NIGHT THROUGH
WEDNESDAY, SFC LOW PRES TRACKING THROUGH EASTERN CANADA WILL DRAG
A COLD FRONT THROUGH THE AREA WEDNESDAY MORNING. WILL CONTINUE TO
INDICATE LOW CHC POPS FOR SHRA/TSRA TUESDAY NIGHT AND WEDNESDAY
WITH FRONTAL PASSAGE. MAX TEMPS ON WEDNESDAY WILL RANGE FROM THE
MID 70S TO LOWER 80S.

WEDNESDAY NIGHT THROUGH FRIDAY, SURFACE HIGH PRESSURE WILL BUILD SOUTH
FROM THE UPPER GREAT LAKES INTO THE OHIO VALLEY. PERIOD WILL BE
DRY WITH PARTY TO MAINLY CLEAR SKIES AND TEMPS NEAR SEASONAL VALUES.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
UPPER LEVEL TROF IN OHIO VALLEY COMBINED WITH SHORT WAVE MOVING
THROUGH REGION HAS PRODUCE WIDESPREAD SHOWERS ACROSS ALL TERMINALS
WITH THUNDERSTORMS AT KITH/KELM/KBGM/KAVP. THIS ACTIVITY WILL
END FROM SOUTH TO NORTH BETWEEN 05Z- 07Z. AFTER THIS, CONDITIONS
WILL REMAIN MVFR DUE TO MIST AND CIGS. BY MID MORNING SATURDAY
CONDITIONS SHOULD RETURN TO VFR WITH WIDESPREAD UNRESTRICTED LIGHT
SHOWERS.

OUTLOOK...

SATURDAY NIGHT THROUGH SUNDAY NIGHT...MVFR IN PRIMARILY AFTN
SHRA/TSRA.

MONDAY THROUGH TUESDAY...VFR.

TUESDAY NIGHT THROUGH WEDNESDAY...POSSIBLE MVFR IN SHOWERS AND
THUNDERSTORMS WITH COLD FRONTAL PASSAGE.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH UNTIL 6 AM EDT SATURDAY FOR PAZ038>040-043-
     044-047-072.
NY...FLASH FLOOD WATCH UNTIL 6 AM EDT SATURDAY FOR NYZ024-025-036-
     037-044>046-055>057.

&&

SYNOPSIS...BMW
NEAR TERM...BMW
SHORT TERM...BMW
LONG TERM...RRM
AVIATION...RRM
Hazardous weather outlook, May 27, 1:19 PM EDT, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
119 PM EDT FRI MAY 27 2011

NYZ009-024-025-036-037-044>046-055>057-062-PAZ038>040-043-044-047-
048-072-281730-
NORTHERN ONEIDA-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
119 PM EDT FRI MAY 27 2011

...SEVERE THUNDERSTORM WATCH 388 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP ACROSS
THE REGION THIS AFTERNOON AND TONIGHT. SOME STORMS MAY BE SEVERE
WITH LARGE HAIL AND OR DAMAGING WINDS. IN ADDITION...HEAVY
RAINFALL MAY RESULT IN LOCALIZED FLOODING ACROSS THE AREA. STAY
ALERT FOR ANY WARNINGS THAT MAY BE ISSUED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR HAZARDOUS WEATHER IS LOW.

ALTHOUGH SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE BOTH
SATURDAY AND SUNDAY...ORGANIZED SEVERE WEATHER IS NOT EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NYZ015>018-022-023-281730-
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-SCHUYLER-
119 PM EDT FRI MAY 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL ONCE AGAIN DEVELOP
ACROSS THE REGION THIS AFTERNOON AND EVENING. SOME STORMS MAY
BPRODUCE BRIEF HEAVY RAIN AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR HAZARDOUS WEATHER IS LOW.

ALTHOUGH SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE BOTH
SATURDAY AND SUNDAY...ORGANIZED SEVERE WEATHER IS NOT EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Local storm report, May 27, 8:09 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
809 PM EDT FRI MAY 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             ELMIRA                  42.09N  76.81W
05/27/2011  E1.00 INCH       CHEMUNG            NY   PUBLIC

&&

EMG
Local storm report, May 27, 8:13 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
813 PM EDT FRI MAY 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             1 W CHERRY VALLEY       42.80N  74.77W
05/27/2011  M1.75 INCH       OTSEGO             NY   PUBLIC

&&

EMG
Local storm report, May 27, 8:38 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
838 PM EDT FRI MAY 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     PHARSALIA               42.58N  75.77W
05/27/2011                   CHENANGO           NY   EMERGENCY MNGR

            TREES DOWN ON COUNTY ROAD 10

&&

PN
Local storm report, May 27, 8:59 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
859 PM EDT FRI MAY 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             EARLVILLE               42.74N  75.54W
05/27/2011  M1.00 INCH       CHENANGO           NY   TRAINED SPOTTER

&&

EMG
Local storm report, May 27, 9:21 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
921 PM EDT FRI MAY 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             STOCKWELL               42.88N  75.40W
05/27/2011  M0.75 INCH       ONEIDA             NY   TRAINED SPOTTER

&&

EMG
Special weather statement, May 27, 9:32 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
932 PM EDT FRI MAY 27 2011

NYZ055-056-PAZ038-039-280300-
BRADFORD-BROOME-SUSQUEHANNA-TIOGA-
932 PM EDT FRI MAY 27 2011

...AREAS OF TORRENTIAL RAIN LIKELY NEXT FEW HOURS...

THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL WILL CONTINUE THROUGH
MIDNIGHT. THE MAIN AXIS OF HEAVY RAIN WILL EXTEND FROM THE TOWN OF
BARKER IN BROOME COUNTY...SOUTHEAST THROUGH ENDICOTT...ENDWELL AND
VESTAL CENTER. ADDITIONAL HEAVY RAIN WAS MOVING THROUGH BRADFORD
COUNTY AND SUSQUEHANNA COUNTY BETWEEN TOWANDA AND MONTROSE...AND
WILL SPREAD NORTH INTO NEW YORK.

RAINFALL RATES UP TO 2 INCHES PER HOUR WILL BE LIKELY...WITH 1 TO 2
INCHES OF RAIN EXPECTED IN SOME AREAS THROUGH MIDNIGHT. THIS HEAVY
RAIN WILL CAUSE MINOR FLOODING OF SMALL STREAMS...CREEKS AND AREAS
THAT COMMONLY FLOOD SUCH AS UNDERPASSES AND INTERSECTIONS.

STAY AWAY FROM FLOODED AREAS AND NEVER CROSS FLOODED ROADWAYS. IT IS
MUCH HARDER TO RECOGNIZE FLOODING AT NIGHT...SO REMEMBER TURN
AROUND...DON/T DROWN.

JAB

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:06 PM EDTAreal Flood AdvisoryBGMTioga4 hr
May 27, 8:08 PM EDTSevere Thunderstorm WarningBGMChenango, Cortland, Madison, Oneida67 min
May 27, 8:42 PM EDTSevere Thunderstorm WarningBGMChenango, Madison, Oneida, Otsego48 min
May 27, 9:56 PM EDTSevere Thunderstorm WarningBGMChenango, Madison, Otsego64 min
May 27, 10:50 PM EDTFlash Flood WarningBGMBroome, Chenango4 hr
May 27, 11:22 PM EDTSpecial Weather StatementBGMMadison23 min

Nearby

Severe Thunderstorm Warnings in New York, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.